Dec. 31 (UPI) -- The number of deaths and hospitalizations of vaping-related lung injuries in the nationwide outbreak continues to increase, but the outbreak appears to have slowed down.
One more death has been attributed to e-cigarette, or vaping, product use associated lung injury, or EVALI, bringing the national total to 55 deaths in 27 states, the Centers for Disease Control and Prevention said Tuesday in a statement. More deaths are under investigation.
The total number of EVALI cases reported in all states rose by 55 to 2,561 as of Dec. 27, the CDC said.
The agency said previously that the number of hospitalizations peaked in September.
Deaths have occurred in Alabama, California, Connecticut, Delaware, the District of Columbia, Florida, Georgia, Illinois, Indiana, Kansas, Louisiana, Massachusetts, Michigan, Minnesota, Mississippi, Missouri, Montana, Nebraska, New Jersey, New York, Oregon, Pennsylvania, Rhode Island, South Carolina, Tennessee, Texas, Utah, and Virginia.
Meanwhile, the vaping industry launched a $100,000 ad campaign urging President Donald Trump to abandon a proposed ban on flavored electronic cigarettes with testimonial from voters in swing states who promised they would vote against him in 2020 if he passed the ban.
The president had previously said he supported age restrictions on the sale of vaping products, which went into effect last week.
But new urging to ban flavored vapes from the U.S. Food and Drug Administration was posted Monday on the website of the Office of Information and Regulatory Affairs, which may bring the flavored vape ban back to the table, Bloomberg reported.
States have enacted their own vaping regulations, including banning flavored nicotine vapes and raising the age to purchase to 21 from 19.
The CDC and FDA have said that the EVALI outbreak has been traced to the use of vitamin E acetate, a new cutting agent introduced in spring of 2019 in illicit THC vapes sold across the country.
Researchers found vitamin E acetate in lung tissue from more than 50 EVALI patients in multiple states, according to an article released last week in the New England Journal of Medicine.
The CDC and the U.S. Food and Drug Administration are still recommending that people not use THC-vapes particularly from "informal sources like friends, family, or in-person or online sellers."
Symptoms seen in lung illness patients have included shortness of breath, coughing, chest pain and gastrointestinal symptoms of abdominal pain, nausea, vomiting, and diarrhea. Other patients exhibited fever, chills and weight loss.